Kentucky, 2002

Tornadoes and Hail in Kentucky, November 10, 2002

November 10, 2002 · NWS LMK · 47 events in 29 counties and zones

30 thunderstorm wind, 15 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$627,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 10, 1:05 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Nov 10, 1:05 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EST SUN NOV 10 2002

...MDT/HIGH RISK SVR FOR LMK CWA INTO TONIGHT...

SIG SVR WX EPISODE APPEARS IMMINENT FOR LMK CWA, WITH BKN LINE OF
SVR CONVECTION DEVELOPING OVER IN/IL/MO ATTM. NEARLY STEADY SWLY
35-40KT FLOW AT 900MB WILL INTERCHANGE OVER OUR REGION WITH 70-80KT
500MB FLOW ASSOC WITH APPROACHING JET STREAK, SIG INCR SHEAR VALUES.
12KM ETA BUFKIT FCST HODOGRAPHS SUGGEST INITIAL PERIOD OF
SUPERCELLULAR CONVECTIVE MODE THIS AFTERNOON, THEN TRANSITIONING TO
MORE OF A LINEAR MODE AS SFC TROF APPROACHES CWA. ALREADY SEEING
SOME ISOLATED LEADING EDGE CELLS OVER SERN MO/SRN IL, SUGGESTING
SUPERCELL THREAT MAY BE REALIZED. FORWARD PROPAGATING MESO-BETA
ELEMENTS MAY HAVE VECTORS NEARING 230/85KT WITHIN LARGER SCALE
LINEAR SYSTEM, WHICH SHOULD HAVE A QUICK EAST MOTION PER 700MB ETA
OMEGA FIELDS.

ONLY LMTG FACTOR (FOR TIME BEING) OVER CWA IS A SMALL CAPPING
INVERSION 750MB, INDICATED BY ARRIVING A/C FROM ANCHORAGE INTO SDF
AT 15Z. RUC FCSTS THIS 750MB PRE FRONTAL WARM PLUME TO RESIDE OVER
CWA TIL 20-21Z, THEN COLLAPSE AT STG FRONTAL DYNAMICS AND
INSTABILITY PUSHES INTO CWA. ANOTHER INTERESTING THING TO NOTE IS
RUC/ETA FCSTING SUBTLE SFC WAVE TO DEVELOP ALONG FRONT OVER WRN TN
00Z/MON, WHICH WOULD ACT TO ENHANCE LOW-LEVEL HELICITIES,
SUPERCELLULAR POTENTIAL, AND OVERALL CONVECTIVE DEVELOPMENT DOWN IN
SRN KY FOR A PERIOD OF TIME. WIND DAMAGE AND ISOLATED TORNADOES LOOK
TO BE THE PRIMARY THREATS. PER CURRENT RADAR TRENDS, SOME POST
FRONTAL STRATIFORM PCPN WILL LIKELY FOLLOW DURING OVERNIGHT HOURS.

TS COMPLEX SHOULD PUSH EWD AND EXIT LMK CWA IN THE WEE HOURS MONDAY
MORNING. KEEPING IT BRIEF HERE, NEXT WX STORY IS SFC LOW DEVELOPING
ACROSS SERN CONUS TUE AM, WITH POSITIVE FEEDBACK RESPONSE DEEPENING
MID-LEVEL TROF OVER CWA. LOOKS TO BE ONE OF THOSE COOL, RAW, AND
CLOUDY DAYS TUE WITH NLY SFC FLOW. GIVEN FCST L/RS WITHIN TROF
AXIS, SOME SPRINKLES NOT OUT OF THE QUESTION, BUT WILL LEAVE ZFP DRY
FOR NOW. CLIPPER TYPE SFC LOW RACES ACROSS GREAT LAKES THU-FRI, WITH
ATTENDANT CF FCST BY 12Z GFS TO SLIDE INTO LMK CWA DURING SAID
PERIOD. DECENT DYNAMICS AND SOME MOISTURE SUGGEST CHCS OF PCPN OVER
CWA.

.SDF...NONE.

XXV
Hazardous weather outlook, Nov 10, 12:15 PM EST, 4 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...

A POTENTIALLY VERY DANGEROUS WEATHER SITUATION IS SETTING UP ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY TODAY WITH A MAJOR SEVERE
WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND EVENING. THE STORM
PREDICTION CENTER HAS INDICATED THERE IS A HIGH RISK OF SEVERE
THUNDERSTORMS TODAY GENERALLY ALONG AND SOUTH OF INTERSTATE 64...WITH
A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF THAT AREA.

NUMEROUS THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT ACROSS
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. THE THUNDERSTORMS WILL
ORGANIZE INTO A SQUALL LINE WHICH WILL MOVE IN EXCESS OF 50 MPH FROM
WEST TO EAST ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY THIS
AFTERNOON AND EVENING. VERTICAL WIND SHEAR IN THE ATMOSPHERE IS
SUPPORTIVE OF SUPERCELLS WHICH WILL ENHANCE THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL. WITH SUFFICIENT LOW LEVEL TURNING OF
THE WINDS...ISOLATED STRONG TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY IN THE HIGH RISK AREA ACROSS CENTRAL KENTUCKY.

PEOPLE IN CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA MUST REVIEW
SEVERE WEATHER SAFETY RULES NOW AND HAVE A PLAN OF ACTION READY WHEN
SEVERE WEATHER DEVELOPS IN YOUR AREA. LISTEN TO NOAA WEATHER RADIO
OR COMMERCIAL MEDIA OUTLETS FOR POSSIBLE WATCHES...WARNINGS AND
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

VLD

In the hours before

Local storm report, Nov 10, 4:43 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
443 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    IRELAND                   IN   WIND DAMAGE
11/10/02   DUBOIS                         TREES DOWNED. 6 INCH
                                          DIAMETER

LD

The radar

The Nashville radar (KOHX), 93 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 15 hail, 2 tornado. Local standard time, as filed.

Hail, Monroe

When
November 10, 4:55 PM EST
Where
Monroe County, Tompkinsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -85.683

Thunderstorm Wind, Clinton

When
November 10, 5:00 PM EST
Where
Clinton County, Albany
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -85.133

Trees were downed.

Hail, Meade

When
November 10, 5:20 PM EST
Where
Meade County, Battletown
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -86.300

Thunderstorm Wind, Meade

When
November 10, 5:20 PM EST
Where
Meade County, Wolf Creek
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -86.383

Power lines were downed.

Thunderstorm Wind, Monroe

When
November 10, 5:20 PM EST
Where
Monroe County, Tompkinsville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -85.683

Power lines were downed.

Thunderstorm Wind, Russell

When
November 10, 5:30 PM EST
Where
Russell County, Creelsboro
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -85.200

Trees were downed.

Hail, Jefferson

When
November 10, 6:05 PM EST
Where
Jefferson County, Prospect
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -85.617

Pea to quarter size hail was covering the ground.

Thunderstorm Wind, Jefferson

When
November 10, 6:05 PM EST
Where
Jefferson County, Kosmosdale
Measured
65 kt (75 mph)
Reported by
NEWSPAPER
Coordinates
38.033, -85.917

A power pole was snapped.

Hail, Breckinridge

When
November 10, 6:05 PM EST
Where
Breckinridge County, Irvington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -86.283

Thunderstorm Wind, Breckinridge

When
November 10, 6:13 PM EST
Where
Breckinridge County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -86.400

Trees were downed.

Hail, Jefferson

When
November 10, 6:15 PM EST
Where
Jefferson County, Prospect
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -85.617

Hail fell near mile marker 15 on Interstate 71.

Thunderstorm Wind, Trimble

When
November 10, 6:19 PM EST
Where
Trimble County, Bedford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -85.317

Trees and power lines were downed.

Hail, Oldham

When
November 10, 6:20 PM EST
Where
Oldham County, Countywide
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.450

1.00 inch hail fell at La Grange. There were numerous reports of large hail from around the county.

Thunderstorm Wind, Russell

When
November 10, 6:20 PM EST
Where
Russell County, Russell Spgs
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -85.083

Trees and power lines were downed.

Thunderstorm Wind, Jefferson

When
November 10, 6:50 PM EST
Where
Jefferson County, Indian Hills
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.283, -85.650

Trees were downed along River Road.

Thunderstorm Wind, Logan

When
November 10, 7:00 PM EST
Where
Logan County, Lewisburg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -86.933

Trees and power lines were downed.

Hail, Shelby

When
November 10, 7:05 PM EST
Where
Shelby County, 3 mi E of Shelbyville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.217, -85.183

Thunderstorm Wind, Franklin

When
November 10, 7:25 PM EST
Where
Franklin County, Switzer
Measured
75 kt (86 mph)
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.250, -84.750

A mobile home was blown off its foundation.

Hail, Scott

When
November 10, 7:40 PM EST
Where
Scott County, Sadieville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -84.533

Thunderstorm Wind, Anderson

When
November 10, 7:44 PM EST
Where
Anderson County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -84.983

Trees and power lines were downed.

Thunderstorm Wind, Barren

When
November 10, 7:45 PM EST
Where
Barren County, Glasgow
Measured
75 kt (86 mph)
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.900

Mobile homes were blown off their foundations.

Thunderstorm Wind, Woodford

When
November 10, 7:45 PM EST
Where
Woodford County, Versailles
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.050, -84.733

Hail, Woodford

When
November 10, 7:50 PM EST
Where
Woodford County, Midway
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -84.683

Hail, Harrison

When
November 10, 7:50 PM EST
Where
Harrison County, Berry
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -84.383

Thunderstorm Wind, Fayette

When
November 10, 7:55 PM EST
Where
Fayette County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -84.467

Trees were downed countywide.

Thunderstorm Wind, Green

When
November 10, 7:55 PM EST
Where
Green County, Creal
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.433, -85.650

Hail, Hart

When
November 10, 8:00 PM EST
Where
Hart County, Horse Cave
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -85.917

Hail, Scott

When
November 10, 8:00 PM EST
Where
Scott County, Georgetown
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.550

Thunderstorm Wind, Allen

When
November 10, 8:00 PM EST
Where
Allen County, Halifax
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.833, -86.233

A couple of trees were downed.

Thunderstorm Wind, Allen

When
November 10, 8:00 PM EST
Where
Allen County, Scottsville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.183

Power lines were downed.

Thunderstorm Wind, Barren

When
November 10, 8:00 PM EST
Where
Barren County, Bon Ayr
Measured
85 kt (98 mph)
Property damage
$467,000
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -86.067

Forty-seven homes had some damage, 6 had major damage, 2 homes were destroyed. Sixteen barns were destroyed. Two businesses and 2 garages had major damage. The damage area was estimated to be 2 miles long and one half mile wide.

Hail, Barren

When
November 10, 8:10 PM EST
Where
Barren County, Park City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.100, -86.050

Thunderstorm Wind, Nicholas

When
November 10, 8:10 PM EST
Where
Nicholas County, Myers
Measured
70 kt (81 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -83.950

A mobile home was blown off its foundation.

Thunderstorm Wind, Marion

When
November 10, 8:15 PM EST
Where
Marion County, 2 mi N of Lebanon
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -85.250

Trees were blown on to Highway 55.

Thunderstorm Wind, Bourbon

When
November 10, 8:18 PM EST
Where
Bourbon County, Paris
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -84.250

Power lines were downed.

Hail, Taylor

When
November 10, 8:20 PM EST
Where
Taylor County, Elk Horn
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -85.283

Thunderstorm Wind, Taylor

When
November 10, 8:20 PM EST
Where
Taylor County, 5 mi SW of Campbellsville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -85.417

Numerous trees were downed.

Thunderstorm Wind, Mercer

When
November 10, 8:20 PM EST
Where
Mercer County, Cornishville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -85.000

Trees were downed.

Thunderstorm Wind, Metcalfe

When
November 10, 8:30 PM EST
Where
Metcalfe County, 3 mi SW of Sulphur Well
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.067, -85.650

Five trees were downed.

Thunderstorm Wind, Adair

When
November 10, 8:30 PM EST
Where
Adair County, Cane Vly
Measured
87 kt (100 mph)
Reported by
NWS STORM SURVEY
Coordinates
37.183, -85.317

At Cane Valley, four barns were destroyed. One new home was destroyed. The roof was blown off an office building. A steeple was blown off a church. An NWS storm survey concluded that damage was due to a classic downburst system, with straight line winds in the vicinity of 100 mph.

Tornado, Casey

When
November 10, 8:30 PM EST to 8:31 PM EST
Where
Casey County, 5 mi SE of Jacktown
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
37.400, -84.950

A funnel cloud likely remained aloft for much of the duration of the storm, but spot F0 damage to trees was found on the ridge top along Peyton Ridge, at an elevation of about 1400 feet.

Hail, Lincoln

When
November 10, 8:40 PM EST
Where
Lincoln County, Hustonville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -84.817

Thunderstorm Wind, Monroe

When
November 10, 8:40 PM EST
Where
Monroe County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -85.733

Trees were downed.

Thunderstorm Wind, Casey

When
November 10, 8:45 PM EST
Where
Casey County, Mintonville
Measured
70 kt (81 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -84.817

The roof was blown off a barn.

Tornado, Lincoln

When
November 10, 8:45 PM EST to 8:46 PM EST
Where
Lincoln County, 3 mi SE of Hustonville
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
37.433, -84.783

A funnel cloud briefly touched down on the ridge top of Angel Ridge at an elevation of about 1300 feet. Trees were uprooted in an area less than the size of a football field.

Thunderstorm Wind, Metcalfe

When
November 10, 8:45 PM EST
Where
Metcalfe County, Edmonton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.600

Trees were downed.

Thunderstorm Wind, Russell

When
November 10, 9:15 PM EST
Where
Russell County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.050

Trees and power lines were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyThe tornado archive for Kentucky, 2002Warnings in Kentucky, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323274, 5323275, 5323277, 5323278, 5323279, 5323276, 5322623, 5322624, 5322625, 5322626, 5322627, 5322629, 5322628, 5322630, 5322631, 5322633, 5322632, 5322634, 5322635, 5322636, 5322637, 5322638, 5322683, 5322684, 5322685, 5322686, 5322687, 5322688, 5322689, 5322690, 5322691, 5322692, 5322693, 5323281, 5323280, 5323282, 5323283, 5323284, 5323285, 5323286, and more.